Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Gluten Intolerance


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

GI Problem requiring several drug therapies
Question: I am presently on Prevacid, Propulsid, and Questran. These were all prescribed by the same doctor for various problems. Are these drugs compatible? How long should I take them? I have a hiatal hernia with reflux and have tried several medications for same. I have had my bed elevated for over four years now. My gallbladder was removed five years ago and I have had increasing problems with diarrhea. After several episodes of yellow stools that contained mucus, the doctor prescribed Questran. I just recently had problems with burning and pain in the right abdominal area near the site of my removed gallbladder. I would wake around 3:00 a.m. every morning because of the feeling that I was on fire. It seems that bile was accumulating in my stomach rather than passing through. This is what the doctor led me to believe. At any rate, he then prescribed the Propulsid in order to evacuate my stomach contents better. Although I am not experiencing diarrhea as bad as I was, I still do not feel well. I itch sometimes very intensely, and I tire very easily. I have questions that I need to ask my doctor, but wonder if I will get a straight answer. I have not had blood work done in some time. I am a 57 year old female, somewhat overweight, and except for being diagnosed with Shogren's (based on eye and mouth dryness) I have no other known illnesses.

Answer: I suspect strongly that you are experiencing biliary involvement from your Shogren's Syndrome. You need liver function checks and either a GI specialist or a Rheumatologist. This can be a serious problem called biliary cirrhosis and should be checked immediately.

Gluten Intolerance
Question: My wife, age 50, had a severe problem with weight gain. Her abdomen was growing enormous, stretching daily. One physician diagnosed gluten intolerance, an inability to digest wheat and particularly rye grain. She cut back on wheat and resumed taking Fen-Phen. Her condition stabilized, but she is still much heavier than before. What would cause a sudden onset of gluten intolerance? Does this indicate failure of an organ that produced the digestive enzyme? Is there an enzyme or supplement that would assist digestion?

Answer: Gluten intolerance is thought to be a genetic disorder. However, the severity varies widely and for some reason is not always seen in children, but manifests itself in adults as well. There are several HLA serotypes which are common in this disorder leading to the genetic theory. The reason that people have trouble with gluten digestion is not clear. However, biopsy of the small intestine shows a characteristic lesion. However, these are not specific. They can also be seen in other disorders (tropical sprue, lymphoma, gammaglobin disorders, etc.). Diarrhea is the most common symptom that patients complain of, accompanied by weight loss, bloating and greasy stools (float for example). Diagnosis depends on a biopsy as well as using a gluten free diet-demonstrating improvement. Treatment is a gluten free diet and occasionally steroids in the 20% or so who do not respond to the diet alone. Family counseling is helpful since 50% or so of her family will have the same problem. Weight gain is absolutely not a part of this diagnosis and would make me doubt her diagnosis.


Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.